Last reply 1 month ago
Tecfidera

I have been on Tec just over three weeks and third week on two tablets of 240. Last four days extreme diarrhea also nausea and stomach cramping. Spoke with MS nurse who said was probably at stomach bug. Everything I have read in the booklet and on here suggests could be a side effect which I told her. She said to come off the pills for a couple of days. Don’t have much faith in either of her answers to be honest. Still in bed feeling so poorly. If it is pills do I ride it out how long does it last and should I take something to stop going to toilet. Did ask my Nurse but no answer. If just a bug should I come off pills to see and will this put me at square one if is the meds. Just feeling low about it all. Thanks.

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


dominics
1 month ago

It sounds like a combo – I took it for 7 y – it can take a while to get used to it. I used to manage the most magnificent farts from time to time. Would have been funnier if I were 7y old.

There is no reason not to have a tummy bug – these things happen – but it will be exacerbated by the DMF (Tec), especially if you are new to it.

If it were me I’d take 1/2 dose for a week and see if things improved. It may bve unpleasant but it won’t kill you. I am a believer in getting MS medicated as soon as possible and not jacking it in straight away. Am on Ocrelizumab now and have never had a side-effect 18 months on.

Do what you can cope with. Keep a note of what and when (Am surprised you haven’t been asked to yet but regardless, it makes your descriptions of feelings and events much easier when you report back. Don’t forget the GP as well. They know a lot.

Best


barbara_s_murray
1 month ago

I could not tolerate Tefidera at all. It caused me to flush for 5 hours at a time. I would be beet red a d strangers would point and you could hear them say what’s wrong with her. Quite embarrassing for my husband mor than myself and it would itch and feel hot. Not for me. I have had MS for over 30 years. It was benign for about 24 of those years and now I don’t know what is happening, but these last 6 years I have been in a lot of pain. I am on my 4th neurologist just by the weird twist of fate that my last 3 retired within 6 months either to old age or different fields. Right now I fear for having MS for so long that it has progressed into Secondary Progressive MS.
I don’t see my new doctor for another 5 months which I would make sooner except for this Covid -19 and I really don’t want to go out because besides MS I also have 3 other autoimmune diseases. Once you have one, as you age, sometimes, they seem to compound into a lot more especially if you don’t take care of yourself and eat properly which I didn’t when I first learned I had MS. Now we know so much more than 30 years ago. No excuse not to eat right and exercise if you can.


dominics
1 month ago

I agree with everything Barbara says about self-care. I think I must have lucked out as, to the best of my knowledge, I haven’t got anything else.

Flushing – yup. For me, it was a 45 min start to finish cycle roughly every other day. Not sure I could have tolerated 5h tho. That sounds brutal. I made a point of trying to live with it as DMF was one of the most advanced drugs at the time and I was on a trial.

Only you can tell your tolerance threshold. We are all different. I use mindfulness/meditation type exercises to manage that. Thankfully, not needed now.

And FWIW you may find that you end up avoiding white shirts as they make you look terribly badly sunburnt if you do flush!

Thank you so much both. Nice to have some responses and a giggle about the farting reply! Appreciate the time taken.


stumbler
1 month ago

@claire_juliet_woon , do select the “Tecfidera” tag that has been added to the foot of your original post above.

This will locate previous conversations about this med. There’s been a lot of talk about how to be disciplined with taking the dose with a meal, which includes fat and protein, to avoid these type of problems.

@stumbler thanks. Doing all the eating stuff that has been suggested.


sarahpen
1 month ago

Hi
I started tecfidera about the same time as you. Where I am they keep us on half dose for 4 weeks. I’ve been religiously eating meals with lots of fat and protein when I take it and have been ok so far (apart from a couple of flushes where I went from my usual pale to lookout like I had sunstroke within a few minutes and some nausea when I had a lower fat meal). They let me move up to full dose after 2 weeks.
I’ve been recording my food in an app and have actually lost weight because I want to snack between meals. (This is a first for me!)
I hope you can find a way forward.


rhona74
1 month ago

When I increased to the higher dose of Tec, I had severe abdo pain, cramps, nausea, spasms. No diarrhoea but severe constipation. Couldn’t let anything touch my abdomen. I ate the high fat & protein with the tablets.
I was taking a variety of different tablets to try to work through it but had to stop in the end.
I read so many success stories about Tec, but it didn’t suit me.
Hopfully everything will settle down for you soon x


jadeshelley
1 month ago

I was on tec for about 7 months and it didn’t do well for me. I experienced severe stomach pain which would literally debilitate me for hours each day. I had flushes but once I had a flush then the pain would start and it would wake me up at all hours of the night too. I didn’t experience and diarrhoea though. I told my nurse and she told me to stop taking them for a few days and start again to give my stomach time to settle down. But as soon as I started again I would be crippled in pain with the severe abdominal pain, so my neuro decided to take me off the tec. Maybe if you go down to half a dose for a few days and if failing that then stop them altogether in case it is a stomach bug and u give your body change to get rid of it before u start again with the tec. If you are still struggling after that then I would defo speak to your nurse again, because at the end of the day the tablets are there to help you and if they’re causing you more pain then it’s not worth it. Xx


isobel_norman
1 month ago

Hi
Ive been on Tecfidera for two years.
First couple of weeks was fine, but week 3 stomach cramps and severe diahorea started!! Get it still on odd occasion if I’ve forgotten to take a tablet too!!

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.